Alert archive / South Dakota / Winter Storm Warnings in 2012

Winter Storm Warning 1, NWS Aberdeen, SD

February 22, 20128 counties in South Dakota

NWS Aberdeen, SD issued this winter storm warning at Feb 22, 2012, 3:52 PM CST for 8 counties in South Dakota. It took effect at Feb 22, 2012, 9:00 PM CST. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 3:52 PM CST (21:52 UTC)
In effect from
Feb 22, 2012, 9:00 PM CST
Expired
Feb 22, 2012, 9:53 PM CST
In force
53 min
Issued by
NWS Aberdeen, SD

Counties Clark County, SD, Edmunds County, SD, Faulk County, SD, Hamlin County, SD, Hand County, SD, Potter County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 60 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WWUS43 KABR 222152
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CST WED FEB 22 2012

...A BAND OF HEAVY SNOW EXPECTED LATE TONIGHT INTO THURSDAY
MORNING...

.A STRONG AND COMPACT AREA OF LOW PRESSURE WILL MOVE THROUGH THE
NORTHERN PLAINS OVERNIGHT TONIGHT. ACCOMPANYING THIS SYSTEM WILL
BE SOME VIGOROUS LIFT AND FOCUS TO GENERATE A CONCENTRATED NARROW
BAND OF MODERATE TO HEAVY PRECIPITATION LATE TONIGHT PERSISTING
INTO THE MORNING HOURS ON THURSDAY. CURRENTLY...THE PLACEMENT OF
THIS NARROW BAND REMAINS IN QUESTION. IT COULD SET UP ANYWHERE
ALONG OR UP TO TWENTY-FIVE MILES EITHER SIDE OF A LINE FROM MOUND
CITY SOUTH DAKOTA SOUTHEASTWARD TO TULARE SOUTH DAKOTA. THERE IS
THE POTENTIAL FOR SIX OR MORE INCHES OF SNOW WITHIN THIS NARROW
BAND OF SNOW. TEMPERATURES CURRENTLY MARKEDLY ABOVE FREEZING WILL
LIKELY MAKE THE INITIAL PRECIPITATION TYPE RAIN ACROSS NORTH
CENTRAL SOUTH DAKOTA THIS EVENING BEFORE SEEING A CHANGE OVER TO
HEAVY WET SNOW LATER TONIGHT AFTER MIDNIGHT.

SDZ021-222300-
/O.CAN.KABR.WS.A.0002.120223T0600Z-120223T1800Z/
GRANT-
INCLUDING THE CITY OF...MILBANK
352 PM CST WED FEB 22 2012

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
STORM WATCH. 

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

$$

SDZ009-010-016>019-022-037-231000-
/O.UPG.KABR.WS.A.0002.120223T0600Z-120223T1800Z/
/O.NEW.KABR.WS.W.0001.120223T0300Z-120223T1800Z/
WALWORTH-EDMUNDS-POTTER-FAULK-SPINK-CLARK-HAMLIN-HAND-
INCLUDING THE CITIES OF...MOBRIDGE...IPSWICH...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...CASTLEWOOD...MILLER
352 PM CST WED FEB 22 2012

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 9 PM THIS
EVENING TO NOON CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING...RAIN THIS EVENING WILL CHANGE OVER TO MODERATE TO HEAVY
  SNOW LATE THIS EVENING INTO EARLY THURSDAY MORNING AND PERSIST
  THROUGH AT LEAST NOON CST ON THURSDAY.

* WINDS/VISIBILITY...WIND SPEEDS ALONG AND WEST OF THE MISSOURI
  RIVER COULD INCREASE TO 20 TO 30 MPH LATE TONIGHT AND PERSIST
  INTO THURSDAY. HOWEVER...WHERE THE HEAVIEST BANDED PRECIPITATION
  IS EXPECTED TO FALL...WIND SPEEDS WILL NOT INCREASE MUCH.
  HOWEVER VISIBILITY IN HEAVY SNOWFALL WILL LIKELY DROP TO ONE
  QUARTER OF A MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...4 TO 8 INCHES OF SNOWFALL IS POSSIBLE 
  LATE TONIGHT INTO THURSDAY MORNING. 

* OTHER IMPACTS...THE VIGOROUS NATURE OF LIFT IN THE ATMOSPHERE
  ASSOCIATED WITH THE PRECIPITATION BAND TONIGHT WILL BE CAPABLE
  OF PRODUCING LIGHTNING IN SNOW AS WELL AS SNOWFALL RATES IN THE
  HIGHLIGHTED AREA AS HIGH AS 1 TO 3 INCHES AN HOUR LATE TONIGHT
  INTO THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

SDZ004>006-011-020-023-036-231000-
/O.UPG.KABR.WS.A.0002.120223T0600Z-120223T1800Z/
/O.NEW.KABR.WW.Y.0003.120223T0300Z-120223T1800Z/
CAMPBELL-MCPHERSON-BROWN-DAY-CODINGTON-DEUEL-HYDE-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...WEBSTER...
WATERTOWN...CLEAR LAKE...HIGHMORE
352 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 PM THIS
EVENING TO NOON CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL SET UP BETWEEN
  9 PM CST AND NOON CST ON THURSDAY. ACROSS NORTH CENTRAL SOUTH
  DAKOTA PRECIPITATION WILL START OUT AS A BRIEF PERIOD OF RAIN
  BEFORE CHANGING OVER TO SNOW BY LATE IN THE EVENING. FURTHER
  EAST WHERE THE ADVISORY COVERS A PORTION OF THE JAMES RIVER
  VALLEY UP ONTO THE PRAIRIE COTEAU...PRECIPITATION SHOULD BE ALL
  SNOW AS THIS EVENT UNFOLDS.

* WINDS/VISIBILITY...WIND SPEEDS ALONG AND WEST OF THE MISSOURI
  RIVER COULD INCREASE TO 20 TO 30 MPH LATE TONIGHT AND PERSIST
  INTO THURSDAY. HOWEVER...WHERE THE HEAVIEST BANDED
  PRECIPITATION IS EXPECTED TO FALL...WIND SPEEDS WILL NOT
  INCREASE MUCH. HOWEVER VISIBILITY IN HEAVY SNOWFALL WILL LIKELY
  DROP TO ONE QUARTER OF A MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...1 TO 5 INCHES OF SNOWFALL IS POSSIBLE 
  LATE TONIGHT INTO THURSDAY MORNING ACROSS THE ADVISORY AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

SDZ003-015-034-035-051-231000-
/O.NEW.KABR.WW.Y.0003.120223T0300Z-120223T1800Z/
CORSON-DEWEY-SULLY-HUGHES-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...ONIDA...
PIERRE...FORT THOMPSON
352 PM CST WED FEB 22 2012 /252 PM MST WED FEB 22 2012/

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/
THIS EVENING TO NOON CST /11 AM MST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 PM CST /8
PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY.

* TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL SET UP BETWEEN
  9 PM CST AND NOON CST ON THURSDAY. ACROSS NORTH CENTRAL SOUTH
  DAKOTA PRECIPITATION WILL START OUT AS A BRIEF PERIOD OF RAIN
  BEFORE CHANGING OVER TO SNOW BY LATE IN THE EVENING. FURTHER
  EAST WHERE THE ADVISORY COVERS A PORTION OF THE JAMES RIVER
  VALLEY UP ONTO THE PRAIRIE COTEAU...PRECIPITATION SHOULD BE ALL
  SNOW AS THIS EVENT UNFOLDS.

* WINDS/VISIBILITY...WIND SPEEDS ALONG AND WEST OF THE MISSOURI
  RIVER COULD INCREASE TO 20 TO 30 MPH LATE TONIGHT AND PERSIST
  INTO THURSDAY. HOWEVER...WHERE THE HEAVIEST BANDED
  PRECIPITATION IS EXPECTED TO FALL...WIND SPEEDS WILL NOT
  INCREASE MUCH. HOWEVER VISIBILITY IN HEAVY SNOWFALL WILL LIKELY
  DROP TO ONE QUARTER OF A MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...1 TO 5 INCHES OF SNOWFALL IS POSSIBLE 
  LATE TONIGHT INTO THURSDAY MORNING ACROSS THE ADVISORY AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

DORN
1 follow-up statement
946 
WWUS43 KABR 230353
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
953 PM CST WED FEB 22 2012

...A BAND OF HEAVY SNOW EXPECTED LATE TONIGHT INTO THURSDAY
MORNING...

.A STRONG AND COMPACT AREA OF LOW PRESSURE WILL MOVE THROUGH THE
NORTHERN PLAINS OVERNIGHT. ACCOMPANYING THIS SYSTEM WILL BE SOME
VIGOROUS LIFT AND FOCUS TO GENERATE A CONCENTRATED BAND OF
MODERATE TO HEAVY PRECIPITATION LATE TONIGHT PERSISTING INTO THE
MORNING HOURS ON THURSDAY. CURRENTLY...THE PLACEMENT OF THIS
NARROW BAND REMAINS IN QUESTION...BUT IT LOOKS LIKE THE BEST AREA
FOR THIS TO OCCUR WILL BE ALONG EITHER SIDE OF A LINE FROM LEMMON
TO FORT THOMPSON. THERE IS THE POTENTIAL FOR UP TO SIX INCHES OF
SNOW WITHIN THIS BAND OF SNOW. 

SDZ009-016-231600-
/O.CAN.KABR.WS.W.0001.000000T0000Z-120223T1800Z/
/O.NEW.KABR.WS.W.0002.120223T0500Z-120223T1800Z/
WALWORTH-POTTER-
INCLUDING THE CITIES OF...MOBRIDGE...GETTYSBURG
953 PM CST WED FEB 22 2012

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON CST
THURSDAY.

* TIMING...MODERATE TO HEAVY SNOW WILL DEVELOP DURING THE LATE
  EVENING HOURS AND WILL PERSIST INTO THE MORNING HOURS ON 
  THURSDAY.

* WINDS/VISIBILITY...WIND SPEEDS ALONG AND WEST OF THE MISSOURI
  RIVER COULD INCREASE TO 20 TO 30 MPH LATE TONIGHT AND PERSIST
  INTO THURSDAY. VISIBILITY IN HEAVY SNOWFALL WILL LIKELY DROP TO
  ONE QUARTER OF A MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...4 TO 6 INCHES OF SNOWFALL IS POSSIBLE
  LATE TONIGHT INTO THURSDAY MORNING.

* OTHER IMPACTS...THE VIGOROUS NATURE OF LIFT IN THE ATMOSPHERE
  ASSOCIATED WITH THE PRECIPITATION BAND TONIGHT WILL BE CAPABLE
  OF PRODUCING LIGHTNING IN SNOW AS WELL AS SNOWFALL RATES IN THE
  HIGHLIGHTED AREA AS HIGH AS ONE INCH AN HOUR LATE TONIGHT INTO
  THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SDZ010-017-037-231600-
/O.CAN.KABR.WS.W.0001.000000T0000Z-120223T1800Z/
/O.NEW.KABR.WW.Y.0004.120223T0500Z-120223T1800Z/
EDMUNDS-FAULK-HAND-
INCLUDING THE CITIES OF...IPSWICH...FAULKTON...MILLER
953 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST THURSDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON
CST THURSDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED.

* TIMING...MODERATE SNOW WILL DEVELOP DURING THE LATE EVENING AND
  WILL PERSIST THROUGH AT LEAST NOON CST ON THURSDAY.

* WINDS/VISIBILITY...WIND SPEEDS MAY INCREASE TO 20 TO 30 MPH LATE
  TONIGHT AND PERSIST INTO THURSDAY. VISIBILITY IN HEAVY SNOWFALL
  WILL LIKELY DROP TO ONE QUARTER OF A MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...3 TO 5 INCHES OF SNOWFALL IS POSSIBLE
  LATE TONIGHT INTO THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

SDZ018-019-022-230500-
/O.CAN.KABR.WS.W.0001.000000T0000Z-120223T1800Z/
SPINK-CLARK-HAMLIN-
INCLUDING THE CITIES OF...REDFIELD...CLARK...CASTLEWOOD
953 PM CST WED FEB 22 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW IS STILL EXPECTED TO DEVELOP ACROSS THE AREA LATE
TONIGHT...BUT CURRENT INDICATIONS ARE THAT HIGHER AMOUNTS OF SNOW
WILL REMAIN WEST AND SOUTH OF THE AREA...THEREFORE THE WINTER
STORM WARNING HAS BEEN CANCELLED.

$$

SDZ005-231600-
/O.CAN.KABR.WW.Y.0003.000000T0000Z-120223T1800Z/
/O.NEW.KABR.WW.Y.0004.120223T0500Z-120223T1800Z/
MCPHERSON-
INCLUDING THE CITY OF...EUREKA
953 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON CST
THURSDAY.

* TIMING...MODERATE SNOW WILL DEVELOP LATE TONIGHT AND WILL
  PERSIST INTO THURSDAY MORNING. 

* WINDS/VISIBILITY...WIND SPEEDS MAY INCREASE TO 20 TO 30 MPH LATE
  TONIGHT AND PERSIST INTO THURSDAY. VISIBILITY IN THE SNOWFALL
  MAY DROP TO LESS THAN ONE MILE AT TIMES.

* SNOW/ICE ACCUMULATIONS...2 TO 4 INCHES OF SNOWFALL IS POSSIBLE
  LATE TONIGHT INTO THURSDAY MORNING ACROSS THE ADVISORY AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

SDZ006-011-020-023-230500-
/O.CAN.KABR.WW.Y.0003.000000T0000Z-120223T1800Z/
BROWN-DAY-CODINGTON-DEUEL-
INCLUDING THE CITIES OF...ABERDEEN...WEBSTER...WATERTOWN...
CLEAR LAKE
953 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

SNOW IS STILL EXPECTED TO DEVELOP LATE TONIGHT...BUT CURRENT
INDICATIONS ARE THAT HIGHER AMOUNTS WILL REMAIN TO THE WEST AND
SOUTH OF THE AREA...THEREFORE THE WINTER WEATHER ADVISORY HAS BEEN
CANCELLED. 

$$

SDZ003-004-015-034>036-051-231600-
/O.UPG.KABR.WW.Y.0003.000000T0000Z-120223T1800Z/
/O.NEW.KABR.WS.W.0002.120223T0500Z-120223T1800Z/
CORSON-CAMPBELL-DEWEY-SULLY-HUGHES-HYDE-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...TIMBER LAKE...
ONIDA...PIERRE...HIGHMORE...FORT THOMPSON
953 PM CST WED FEB 22 2012 /853 PM MST WED FEB 22 2012/

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST /11 AM MST/
THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON CST
/11 AM MST/ THURSDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

* TIMING...MODERATE TO HEAVY SNOW WILL DEVELOP OVER THE AREA LATE
  TONIGHT AND WILL PERSIST INTO THURSDAY MORNING. 

* WINDS/VISIBILITY...WIND SPEEDS ALONG AND WEST OF THE MISSOURI
  RIVER COULD INCREASE TO 20 TO 30 MPH LATE TONIGHT AND PERSIST
  INTO THURSDAY. VISIBILITY IN HEAVY SNOWFALL WILL LIKELY DROP TO
  ONE QUARTER OF A MILE OR LESS AT TIMES.

* SNOW/ICE ACCUMULATIONS...4 TO 6 INCHES OF SNOWFALL IS POSSIBLE
  LATE TONIGHT INTO THURSDAY MORNING ACROSS THE ADVISORY AREA.

* OTHER IMPACTS...THE VIGOROUS NATURE OF LIFT IN THE ATMOSPHERE
  ASSOCIATED WITH THE PRECIPITATION BAND TONIGHT WILL BE CAPABLE
  OF PRODUCING LIGHTNING IN SNOW AS WELL AS SNOWFALL RATES IN THE
  HIGHLIGHTED AREA AS HIGH AS ONE INCH AN HOUR LATE TONIGHT INTO
  THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

SDZ033-045-048-231600-
/O.NEW.KABR.WW.Y.0004.120223T0500Z-120223T1800Z/
STANLEY-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...MURDO...PRESHO
953 PM CST WED FEB 22 2012 /853 PM MST WED FEB 22 2012/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON
CST /11 AM MST/ THURSDAY.

* TIMING...MODERATE SNOW WILL DEVELOP LATE TONIGHT AND WILL
  PERSIST INTO THURSDAY MORNING. 

* WINDS/VISIBILITY...WIND SPEEDS MAY INCREASE TO 20 TO 30 MPH LATE
  TONIGHT AND PERSIST INTO THURSDAY. VISIBILITY IN THE SNOWFALL
  MAY DROP TO LESS THAN ONE MILE AT TIMES.

* SNOW/ICE ACCUMULATIONS...2 TO 4 INCHES OF SNOWFALL IS POSSIBLE
  LATE TONIGHT INTO THURSDAY MORNING ACROSS THE ADVISORY AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

PARKIN

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 11:46 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 22, 11:46 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 AM CST WED FEB 22 2012

.UPDATE...
THE 18Z TAFS HAVE BEEN ISSUED AND THE AVIATION DISCUSSION HAS BEEN
UPDATED.

THIRD UPDATE HAS BEEN SENT OFF THIS MORNING TO ADD A WINTER STORM
WATCH HEADLINE TO A PORTION OF THE CWA FOR THE POTENTIAL OF SEEING
A NARROW BAND OF MODERATE TO HEAVY SNOW DEVELOP LATE TONIGHT AND
PERSIST INTO THURSDAY MORNING. THE POTENTIAL IS THERE AT THIS
POINT FOR SEEING AS MUCH AS 6 TO 8 INCHES OF SNOW CONCENTRATED IN
A RELATIVELY NARROW BAND OF 10 TO 25 MILES WIDE WHERE EVER THIS
BAND ENDS UP SETTING UP OVERNIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY

PCPN CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE.

AS OF 8Z...A NARROW BAND OF WAA PCPN IS MOVING ACROSS THE CWA.
WHILE VERY LIGHT PCPN WAS OBSERVED IN KPIR/KMBG...THIS PCPN BAND
HAS WEAKENED. THE MAIN BAROCLINIC ZONE IS CURRENTLY WEST OF THE
CWA...WITH LIGHT RADAR ECHOES OVER EXTREME WESTERN SD. WITH THE
SURFACE LOW AND ASSOCIATED LIFT STILL LOCATED OVER ALBERTA...WILL
REDUCE POPS FOR MOST LOCATIONS THROUGH THIS AFTERNOON. LUCKILY
TEMPERATURES SHOULD BE WARM ENOUGH FOR RAIN TO BE THE DOMINANT
P-TYPE. HOWEVER THE P-TYPE SHOULD TRANSITION OVER TO ALL SNOW
LATER TONIGHT AS THE LOW PRESSURE MOVES EASTWARD ALLOWING FOR CAA
TO SURGE INTO THE REGION.

ADDITIONAL SNOW SHOWERS ARE EXPECTED ON THURSDAYS AS COLD AIR IN
THE MID LEVELS SLIDES SOUTHWARD ACROSS THE REGION. STEEP LOW LEVEL
LAPSES RATES AND MID LEVEL MOISTURE SHOULD RESULT IN WIDELY SCT
SNOW SHOWERS.

COLDER AIR WILL BE IN PLACE ON FRIDAY WITH HIGH TEMPERATURES
RANGING FROM THE UPPER 20S...TO THE MID 30S.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

UPPER RIDGE IN CONTROL BRIEFLY FRIDAY NIGHT AND SATURDAY KEEPING
THE REGION HIGH AND DRY. MAIN CHALLENGE IS THE SURFACE SYSTEM EJECTING
OUT OF THE ROCKIES WITH AN UPPER TROF MOVING INTO THE PLAINS ON
EARLY SUNDAY MORNING. MODELS HAVE BEEN VERY INCONSISTENT RUN TO
RUN ON PLACEMENT OF SFC LOW. 00Z RUNS OF EC/GFS ARE ACTUALLY IN
SOME AGREEMENT ON PLACEMENT IF NOT SPEED OF SYSTEM. GFS...AS
USUAL...IS FASTER TO MOVE THE SYSTEM THROUGH THAN THE ECMWF.
HOWEVER THEY BOTH PLACE THE SFC LOW IN THE NW IA "SWEET SPOT" WHICH
WOULD MEAN A LOT MORE SNOW AND HAZARDOUS CONDITIONS FOR THIS CWA AS WE GET
WRAPAROUND PRECIP...COLD AIR ADVECTION...AND WINDS. THIS WILL BE
THE SYSTEM TO WATCH TO SAY THE LEAST. DID INCREASE WINDS ABOVE
CONSENSUS MODEL ON SUN/MON WITH THIS IN MIND. SFC HIGH PRESSURE
BUILDS IN AGAIN BEHIND THIS POTENT LOW MONDAY NIGHT THROUGH
TUESDAY NIGHT.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A BATCH OF IFR CLOUDINESS OVER NORTHEAST SOUTH DAKOTA WILL
CONTINUE TO SLOWLY SHIFT EAST TODAY WITH MOST OF ITS INFLUENCE
EXPECTED FOR THE KATY TERMINAL. MEANWHILE THROUGH 00Z THE OTHER
TAF SITES SHOULD BE VFR. THEN FOR TNT A SYSTEM MOVES SOUTHEAST
ACROSS THE STATE...LIKELY BRINGING SOME PERIODS OF MVFR/IFR VSBYS
AND CIGS TO KMBG/KABR AND KATY TOWARD THE MIDDLE EVENING AND
OVERNIGHT HOURS. THE PRECIPITATION COULD START AS A MIX BUT THEN
TRANSITION TO ALL SNOW BY LATE NIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING
     FOR BROWN-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
     GRANT-HAMLIN-HAND-HYDE-MCPHERSON-POTTER-SPINK-WALWORTH.

MN...NONE.

&&

UPDATE...DORN
SHORT TERM...SD
LONG TERM...WISE
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 22, 3:40 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CST WED FEB 22 2012

MNZ039-046-SDZ007-008-021-033-045-048-232145-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-STANLEY-JONES-LYMAN-
340 PM CST WED FEB 22 2012 /240 PM MST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PRECIPITATION IS EXPECTED TO SPREAD INTO THE REGION OVERNIGHT.
BEGINNING FIRST AS RAIN...THEN SWITCHING OVER TO SNOW LATE. SOME
ACCUMULATION IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WILL MOVE ACROSS THE REGION ON SUNDAY AND SUNDAY
NIGHT...WITH SNOW POSSIBLE AT THAT TIME. IT IS TOO EARLY TO
PREDICT SNOW AMOUNTS GIVEN HIGH FORECAST UNCERTAINTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>006-009>011-015>020-022-023-034>037-051-232145-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-
BUFFALO-
340 PM CST WED FEB 22 2012 /240 PM MST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PRECIPITATION WILL DEVELOP ACROSS THE REGION THROUGH THE LATE
EVENING AND OVERNIGHT HOURS. THE PRECIPITATION SHOULD BEGIN AS
RAIN BUT THEN CHANGE OVER QUICKLY TO SNOW BY MIDNIGHT. LOCALLY
HEAVY SNOW WILL BE POSSIBLE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WILL MOVE ACROSS THE REGION ON SUNDAY AND SUNDAY
NIGHT...WITH SNOW POSSIBLE AT THAT TIME. IT IS TOO EARLY TO
PREDICT SNOW AMOUNTS GIVEN HIGH FORECAST UNCERTAINTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:03 AM CSTWinter Storm WatchABRBrown, Campbell, Clark, Codington, Day, Deuel and 10 more5 hr
Feb 22, 3:52 PM CSTWinter Weather AdvisoryABRBrown, Buffalo, Campbell, Codington, Corson, Day and 6 more6 hr

Nearby

Winter Storm Warnings in South Dakota, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.